Whether symptoms are mild, moderate, or severe, the impact of tardive dyskinesia (TD) can be significant, causing physical changes that may lead to functional and emotional changes. The symptoms of TD may also impact social well-being, such as avoiding social interactions because of uncontrollable movements.1-3
A patient’s perspective: Raven’s TD story
This patient has received compensation. Patient image is being used with permission.
DOWNLOAD THE TD DISCUSSION GUIDE.
FOR HELPFUL QUESTIONS AND CONVERSATION STARTERS TO USE AT YOUR NEXT DOCTOR'S VISIT, WHETHER IT'S IN PERSON OR THROUGH TELEMEDICINE.
LEARN MORE ABOUT A TREATMENT FOR TARDIVE DYSKINESIA.
The impact of TD is far-reaching
While TD affects everyone differently, here are some examples of how TD may impact you1-41-3:
Pain and discomfort
“I always feel like I’m running short of air, so I either talk lower or […] I end up gasping for it.”
Difficulty eating and swallowing
“If my movements are really bad then I notice that I get a little strangled at times if I’m eating or drinking.”
“They’ve greatly affected my balance, affected the way I eat, the way I sleep, my social interactions. It’s an embarrassment to me; it’s an embarrassment to other people. It’s affected just about everything in my life. I’m not able to go back to work.”
Changes in medications
FIND SUPPORT FOR YOUR TD JOURNEY.
REGISTER TO RECIEVE UPDATES AND EDUCATIONAL RESOURCES.
If you are experiencing unintentional, uncontrollable movements, be honest with friends and family about how you feel and explain how they can support you. Share what you know about TD and try to answer their questions.
If a loved one has uncontrollable movements, have an open conversation with them about their movements. Sometimes it’s difficult for those with TD to recognize their symptoms or the impact those symptoms have on their everyday activities.1,3
What are some questions you may have for your doctor about uncontrollable movements?
Answer this 1-question poll to see how your experience compares to others.
Please check all that apply.*
What causes these uncontrollable movements?Is tardive dyskinesia treatable?Will managing TD require me to reduce, stop, or switch my mental health medications?OtherNone of the aboveSee Results
*You must make a selection first.
Are my unintentional, uncontrollable movements signs of TD?
What causes these uncontrollable movements?
Is tardive dyskinesia treatable?
Will managing TD require me to reduce, stop, or switch my mental health medications?
None of the above
You may be able to treat TD while continuing to manage your mental health.4
*Information provided will be used only for the purposes of this poll. Answers will be displayed on this website in aggregate
and will not personally identify you. If you do not agree to these terms, please do not participate
in the poll.
References: 1. Warikoo N, Schwartz T, Citrome L. Tardive dyskinesia. In: Schwartz TL, Megna J, Topel ME, eds. Antipsychotic drugs. Hauppauge, NY: Nova Science Publishers. 2013:235-258. 2. Waln O, Jankovic J. An Update on Tardive Dyskinesia: From Phenomenology to Treatment. Tremor Other Hyperkinet Mov. 2013;3:1-11. 3. Sharing the impact of tardive dyskinesia. National Alliance on Mental Illness website. http://notalone.nami.org/post/97568253959/sharing-the-impact-of-tardive-dyskinesia. Accessed May 7, 2020. 4. Solmi M, Pigato G, Kane JM, Correll CU. Treatment of tardive dyskinesia with VMAT-2 inhibitors: a systematic review and meta-analysis of randomized controlled trials. Drug Des Devel Ther. 2018;12:1215–1238.